Hello everyone! I am not sure under what category I should post this, but I think it is worth sharing. Also maybe anyone can relate.
About me; I am from Switzerland but moved to London four years ago for university. I am currently doing my MA in international relations. I have been diagnosed with ADHD as a child, but it was never really treated until I was 13.
After trying Ritaline, and Concerta my doctor suggested to try Vyvanse in 2015 after it got approved in Switzerland. Since my dose of Concerta was 54mg plus 20 mg Ritaline, he put me on Vyvanse 70 mg. Also worth mentioning is that at that point I was already taking 100 mg of Sertraline (Zoloft). Since I was so out of touch with my body, in pain daily, messed up digestion, still battling with the consequences of Anorexia, I was in survival mode anyway and I failed to notice that it was only getting worse. I frequently had high blood pressure, a racing heartbeat, diarrhoea, stomach pain and was shaking. A year in I started having severe panic attacks (which led to a Xanax prescription), which led me to completely isolate myself. At this point I was unable to not suffer withdrawal in case I did not take Vyvanse. I was so anxious that I developed a co dependency on alcohol, as alcohol was the only thing that calmed me down. So every time I would leave the house I had to drink.
I realized that something was wrong when I had a nervous breakdown during my dissertation, and that was the first time I actually ‘abused’ Vyvanse. In order to perform I took another 70 mg in the evening to work through the night, plus lots of Redbull, no food, Ritaline and Xanax. Three days passed like minutes and the disso was not done. I completely lost it and was hallucinating and about to jump out of the window with my laptop. I don’t remember all of this but this is what my flatmates told me. After this, I slept for 15 hours straight. After that I knew that something needed to change and that I could not keep on living like that.
After seven years, May 16 was the last time I ever took Sertraline. Furthermore, I decided to see another psychiatrist to finally get off Vyvanse. I thought I could just change to Concerta again. The psychiatrist was shocked about the high dose and told me that the dosage was way too high and you could ‘drug a horse’ with that. Also she told me that Vyvanse has a drug interaction with Sertraline. My body is dependent so therefore it is dangerous to just quit the Vyvanse cold turkey. I was so heartbroken and felt like I was in shackles of meds. I had to do so many tests, EKG, blood, organ functions to check if there were any organ damages. I promised myself to sue my former psychiatrist for negligence if there was any long term damage. Luckily it seemed like everything was fine. Therefore, I started to taper down in September. Now in Jan 2020, I am on 40 mg. On one hand it is very hard because my concentration is very different and I actually feel things, not just fog and emptiness. I spoke to many doctors and psychiatrists in Switzerland and the UK and, everybody told me that it is not possible to get dependent on Vyvanse, which was very hurtful as I knew how I felt when I did not take it. I think it is because both countries are not too experienced with Vyvanse and it is not a common problem (yet).
Moral of the story is now with 22 years, seven years on Sertraline and five on Vyvanse left me with no ‘healthy’ coping strategies, a worse state than when I started, with anxiety, damaged teeth from the teeth grinding and a lot of unnecessary pain. But more importantly, it made me realize how much of a fighter I am that despite it all, I managed to complete a degree and I am still here.
I am not saying that medications are a bad thing, not at all, but sometimes I wished that I listened to my body and questioned my prescriptions. Medications have a black label for a reason and just because some lazy shrink thinks it is the best option for you, does not mean that this is the truth. I still have a long way to go but I cannot wait to not wake up with ‘hangover’ until I took my meds, because this is what I believe is how freedom will feel like.